Serotonin syndrome is a condition that occurs when the human body accrues vast quantities of a biochemical compound called serotonin, which is produced inherently in the system. It is also known by various medical terminologies such as serotonin toxicity, serotonergic syndrome, serotonin storm, serotonin sickness and serotonin shock. The chief reason that prompts serotonin syndrome is the intake of high doses of serotonergic medications - powerful prescription drugs that affect the amount and activity of serotonin, foremost among them being antidepressants used to relieve signs of depression.
Also Read: Depression: Causes, Symptoms And Treatment
Serotonin, which is scientifically denoted as 5-hydroxytryptamine (5-HT), is a neurotransmitter i.e. a chemical substance synthesised by the nerve cells or neurons to relay signals and messages across various organs in the body. Within the human system, serotonin is primarily located in the brain, blood platelets, bowels and is responsible for preserving optimal moods and fostering mental wellbeing and happiness. It also facilitates numerous other vital tasks of ensuring uninterrupted deep sleep, digestion of foods, fluids, smooth blood circulation, maintaining normal body temperature, supporting breathing and lung capacity.
In normal, healthy individuals, only adequate concentrations of serotonin are generated by the nerve cells, for enhanced brain operations, digestion, respiration, blood flow, sleep, nervous system functions, as well as elevated cognition, memory and mood. However, when too much of a single medicine or great amounts of a combination of medications are regularly taken by a person, it results in extreme levels of serotonin accumulating in the body leading to serotonin syndrome. While minor instances of this ailment only give rise to chills, headaches, diarrhoea, serious cases can trigger abnormally fast heartbeats, pulse, lack of muscle movement and even seizures. Thus, it is advised to report any symptoms of serotonin syndrome in a person, at once to a medical expert, for precise diagnosis and timely treatment of the condition.
Causes Of Serotonin Syndrome
The central cause of serotonin syndrome is the overdose of serotonergic medications, either accidentally or on purpose. These drugs mainly consist of antidepressants, but medicines to treat migraine headaches, lower pain, inflammation, remedy nausea and cure cough and cold also tend to considerably raise the levels of serotonin within the body.
Also Read: Five Common Types Of Headaches: Causes, Symptoms And Treatment
It is hence recommended to always consume these potent medicines only in the dosage prescribed by the doctor and seek immediate professional medical help in case of ingesting high doses.
Other trigger factors of serotonin syndrome comprise smoking habits i.e. compulsion to inhale tobacco, taking too much tobacco-addiction medications which also supply nicotine in low amounts to help manage cravings, besides consuming dangerous drugs such as cocaine.
The signs of serotonin syndrome are typically noticeable in a person after many hours to one day post ingesting high doses of serotonergic drugs or taking a combination of medicines at once. The distinguishing indications of serotonin syndrome consist of:
- Feeling very restless
- Mental confusion
- Increase in blood pressure above the normal range
- Irregular rate of heartbeat, pulse
- Pupils in the eyes become dilated
- Lack of proper flexible motion of muscles with stiffness
- Excessive sweating
- Pounding headaches
- Fever, chills with a constant shivering sensation in the body
- Nervousness, tingling and experiencing goosebumps
Sometimes, serotonin syndrome can induce grave symptoms like encountering seizures, enduring partial paralysis of muscles, losing consciousness, which requires emergency medical attention to avert any serious consequences and assure the prompt treatment, complete recovery of the affected individual.
A specific diagnostic assay to detect serotonin syndrome is not available. The healthcare provider enquires about the patient’s medical history, besides all medications that they are currently taking with the dosage. A complete medical history of the affected person is also recorded.
Additionally, the physician conducts blood tests, urine analysis, chest X-rays, CT scans and analyses the brain, by performing a spinal tap or lumbar puncture to collect and study the cerebrospinal fluid from within the brain and skull. This helps determine if there are any injuries or abnormalities in the tasks of the body associated with serotonin such as nerve signalling, brain activity, digestion, breathing, heart functions and blood circulation.
Treatment for serotonin syndrome depends on the severity of symptoms displayed by the patient. If the signs are only minor such as headaches, chills, sweating, then the doctor suggests to lower the dosage of drugs or completely stop taking the medicines, for relief from serotonin syndrome.
When the symptoms exhibited by the patient are quite serious, then the healthcare professional monitors the patient in the hospital for several hours or admits them for emergency medical care if the condition worsens. Prescription medicines of muscle relaxants, drugs to lower blood pressure, heart rate and medications to cease serotonin synthesis are administered to the patient, alongside oxygen and intravenous fluids, to maintain normal body vital signs. These procedures guarantee that patients with serotonin syndrome recover well.